MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Catalog Number BF-2.2S-230SP-40
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation on 18-jan-2019 of the product said to be involved determined the following information.The device was functionally tested and the cups opened and closed as designed when the handle was manipulated.The spike was not straight, and during functional testing the spike moved to the side and caused the cups to not close fully.Additionally, the proximal end of the forceps forks appear to be starting to separate and the forceps forks appear bowed out.The device was sent back to the supplier for further evaluation.The supplier provided the following: one device from the reported event was returned in a zip type bag with proof of decontamination.Visual evaluation: the device was visually evaluated.There are no issues with the cups.The tip cups are properly attached to the tip catheter.However, the device does have signs of damage.The captura pro forceps tip forks are deformed and the needle is now wedged between the forks.Functional evaluation: with the needle wedged between the forks the device will not function.The cups will not open or close.The procedure could not be performed with the tip in its current condition.The finished device in its current condition would not pass the final quality control checklist.The complaint of "cup was coming loose from the catheter" was not confirmed.The cups are still properly attached to the catheter tip.However, the device is damaged and the forks are bent and the needle is wedged between the forks causing the device to no longer function.According to the report this defect was discovered after the procedure was completed.The device functioned during the procedure.It appears that the device experienced some extreme force causing the forks of the tip to bend.The device will not function in its current state.The root cause for the condition of the device is unknown.The device history records for were reviewed.The forceps was manufactured in september 2018.No relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue "cup was loose from catheter" was not confirmed.The supplier's visual examination of the device revealed that the fork was bent.The complaint stated that the device was used to complete the procedure.All devices receive a 100% inspection prior to shipment from the supplier.The condition of the device as evaluated by the supplier would not have passed final inspection.During the supplier's evaluation, it was found that the fork arms (cup housing) were bent and bowed outward, which most likely could have cause the spike to move.Instructions for use state: "maintain gentle handle pressure to keep cups closed and gently withdraw forceps from site.Do not apply excessive force when removing forceps, as damage to forceps and/or endoscope may occur." prior to distribution, all captura pro disposable biopsy forceps are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an upper endoscopy biopsy, the physician used a cook captura pro¿ biopsy forceps with spike.After the procedure was complete, the technician noted that the cup was coming loose [tromboning] from the catheter.There was no reportable information at this time.The device was functionally tested on 18-jan-2019: the cups opened and closed as designed when the handle was manipulated.The spike was not straight, and during function testing the spike moved to the side and caused the cups not to close fully.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8333149
Report Number1037905-2019-00062
Device Sequence Number53577
Product Code PTS
UDI-Device Identifier00827002476936
UDI-Public(01)00827002476936(17)210926(10)W4124840
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2021
Device Catalogue NumberBF-2.2S-230SP-40
Device Lot NumberW4124840
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2019
Initial Report FDA Received Date02/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1